California, 2013

High Wind and Strong Wind in California, October 27, 2013

October 27, 2013 · NWS MTR · 9 events in 5 counties and zones

Strong and gusty west-northwest winds impacted much of the Bay Area resulting in downed trees, downed power lines, toppled scaffolding, and blown over tractor trailers. An unseasonably cold and rapidly developing low pressure system moved through the Bay Area during the afternoon hours of October 27 and the early morning hours of October 28th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$45,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Strong and gusty west-northwest winds impacted much of the Bay Area resulting in downed trees, downed power lines, toppled scaffolding, and blown over tractor trailers. An unseasonably cold and rapidly developing low pressure system moved through the Bay Area during the afternoon hours of October 27 and the early morning hours of October 28th. As the surface low rapdily deepened a tight pressure gradient developed across the Bay Area, most notably the East Bay. The dropping surface pressures and rather strong onshore pressure gradient helped to produce widespread wind gusts in excess of 35 mph with a few locations over 60 mph. As the strong onshore winds were squeezed through the East Bay hills winds were enhanced knocking over tractor trailers on Altamont Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Oct 27, 7:45 PM PST, 0 minutes earlier.

Area forecast discussion, Oct 27, 7:45 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
845 PM PDT SUN OCT 27 2013

...FROST POSSIBLE IN INTERIOR VALLEYS BY TUESDAY NIGHT...

.DISCUSSION...AS OF 08:44 PM PDT SUNDAY...IT HAS BEEN A BREEZY
EVENING IN THE SAN FRANCISCO BAY AREA. WINDS AT THE GOLDEN GATE
BRIDGE HAVE BEEN REPORTED TO BE 41 MPH THIS LAST HOUR WITH GUSTS
TO 48 MPH...SAN FRANCISCO INTERNATIONAL AIRPORT REPORTED A PEAK
WIND OF 43 MPH AND LIVERMORE IS SUSTAINED AT 21 MPH WITH GUSTS TO
35 MPH. THERE HAVE ALSO BEEN SOME HIGHER VALUES REPORTED IN THE
HILLS...BUT THESE VALUES MAY BE UNRELIABLE. HAVE UPDATED THE
AFTERNOON FORECAST TO BETTER REPRESENT THESE WINDY CONDITIONS.

THE MECHANISM FOR THESE STRONG WINDS IS A SURFACE LOW SKIRTING THE
EASTERN CWA COMBINED WITH AN UPPER LEVEL 110KT JET PASSING ALONG
THE COAST. THIS SURFACE LOW IS EXPECTED TO WEAKEN OVER THE NEXT
FEW HOURS BRINGING AN END TO THE STRONG WINDS. AN UPPER LEVEL LOW
ASSOCIATED WITH THE SURFACE LOW WILL ALSO PASS OVER THE FORECAST
AREA TONIGHT BRINGING WITH IT A MUCH COOLER AIRMASS AND A
POSSIBILITY OF SHOWER ACTIVITY THROUGH MONDAY EVENING. SHOWER
ACTIVITY SHOULD BE ISOLATED WITH LITTLE PRECIPITATION EXPECTED.
THE CURRENT FORECAST PACKAGE IS HANDLING THE CURRENT AND
FORECASTED WEATHER CONDITIONS WELL. THEREFORE...NO FURTHER UPDATES
ARE REQUIRED THIS EVENING.

PREVIOUS DISCUSSION...AS OF 01:32 PM PDT SUNDAY...TEMPERATURES
WILL TREND COOLER AS THE MODELS ARE CONSISTENT IN BRINGING 700 MB
TEMPS DOWN BELOW ZERO BY 09Z MON. THIS WILL BRING MUCH COLDER
TEMPERATURES LATE TONIGHT AND FALLING SNOW LEVELS ON MONDAY.
CURRENT INDICATIONS SUGGEST SNOW LEVELS DOWN TO 5000-5500 FEET ON
MONDAY WHICH WOULD ONLY IMPACT THE VERY HIGHEST PEAKS IN THE
AREA...PRIMARILY IN THE SANTA LUCIAS OF MONTEREY COUNTY AND HIGH
PEAKS IN SAN BENITO COUNTY. NO ACCUMULATIONS...JUST A CHANCE FOR A
FEW FLAKES HIGH ATOP THE MOUNTAINS. MONDAY SHOULD BE A COOL DAY
WITH HIGHS IN THE 50S AND 60S AND ONLY IN THE 40S IN THE HIGH
TERRAIN.

FROST WILL BECOME A CONCERN WITH THE COLDER AIRMASS IN PLACE.
MONDAY NIGHT...WILL BE TRICKY BECAUSE OF THE LINGERING SHOWERS AND
CLOUD COVER. TEMPERATURES GET CHILLY THAT NIGHT AND MAY BE IN THE
MID 30S...BUT NOT OVERALL GREAT FOR FROST GIVEN THE OTHER
CONDITIONS PRESENT. TUESDAY SHOULD BE A BETTER NIGHT FOR FROST AS
THE SKIES SHOULD CLEAR AND LIGHT WINDS...WILL INCLUDE FROST IN THE
WEATHER GRIDS FOR INTERIOR VALLEYS OF THE NORTH BAY...AND INTO
SOUTHERN MONTEREY AND SAN BENITO COUNTIES WHERE COLDEST TEMPS WILL
BE.

THE TROUGH OF LOW PRESSURE WILL EJECT EASTWARD BY WEDNESDAY AND
PACIFIC RIDGING WILL ATTEMPT TO BUILD BACK INTO THE AREA.
WEDNESDAY TO BE THE TRANSITION DAY AND THEN WARMER FOR THURSDAY
AND FRIDAY WITH TEMPS BACK INTO THE 70S AND 80S IN THE INTERIOR.
NEXT CHANCE OF RAIN WILL BE NEXT WEEKEND AS A TROUGH PUSHES INTO
THE PACIFIC NORTHWEST.

&&

.AVIATION...AS OF 5:40 PM PDT SUNDAY...24 HOUR TRENDS SHOW MUCH
COOLER TEMPERATURES AREA-WIDE...AS MUCH AS 20 TO 24 DEGREES IN THE
NORTH BAY. SO FAR THERE'S STILL AN APPRECIABLE AMOUNT OF LOW CLOUDS
OVER THE AREA WHICH OWES TO THE FACT THAT HUMIDITIES ARE NOT DRYING
OUT THAT MUCH. BUT...THIS WILL CHANGE OVERNIGHT AS A STRONG TROUGH HEADS
SOUTH ACROSS NORCAL.

SURFACE PRESSURE GRADIENTS HAVE RAMPED UP IN THE AFTERNOON. SFO-SAC
IS 4.5 MB...HAF-SFO INCREASING NOW TO 1.4 MB. SURFACE PRESSURES HAVE
BEEN FALLING STEADILY...AND IN SOME CASES RAPIDLY...TO OUR NORTH AND
NORTHEAST OVER CA. SOME WIND LINKAGE TO THE LOWER AND MID LEVEL
WINDS IS POSSIBLE THROUGH THE EVENING BUT DYNAMIC LIFT WILL BE STRONG
AND IS SUPPORTIVE OF SURFACE WIND DE-COUPLING VERY LATE AT NIGHT...I.E.
AFTER MIDNIGHT.

VICINITY OF KSFO...WINDS CONTINUE TO BE GUSTY FROM THE WEST...PEAK
WINDS NEAR 30 KNOTS SO FAR. THE WIND RIGHT NOW IS MOSTLY GRADIENT
DRIVEN WITH SOME SUPPORT FROM LOW LEVEL WINDS WHILE THE MARINE LAYER
INVERSION IS QUICKLY WEAKENING AND MIXING OUT.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...THE MARINE INVERSION PER FORT ORD
PROFILER CONTINUES TO LIFT RAPIDLY AND WEAKEN. A VERY PERSISTENT
LOW CLOUD LAYER SINCE LAST EVE WILL FOLLOW WITH POTENTIAL FOR
SCT-BKN MVFR/VFR TONIGHT.

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PIGEON PT TO PT PINOS 0-10 NM FROM 9 PM
             SCA...SF BAY
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM FROM MIDNIGHT
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...MRY BAY

&&

PUBLIC FORECAST: LARRY
AVIATION/MARINE: CANEPA

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Oct 27, 1:33 PM PST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
233 PM PDT SUN OCT 27 2013

CAZ507-511-512-282145-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
233 PM PDT SUN OCT 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AFTERNOON AND SUNDAY NIGHT
NORTHWEST WINDS WILL INCREASE TONIGHT AND GUSTS TO 45 MPH ARE
POSSIBLE AT ELEVATIONS ABOVE 2000 FEET. WINDS WILL DIMINISH BY
SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH COLDER AIR WILL ARRIVE IN THE MOUNTAINS MONDAY AND TUESDAY WITH
HIGHS IN THE 40S AND 50S AND LOWS IN THE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ506-516-282145-
NORTH BAY INTERIOR VALLEYS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
233 PM PDT SUN OCT 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AFTERNOON AND SUNDAY NIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WITH A COLDER AIRMASS ARRIVING...FROST IS POSSIBLE BY TUESDAY
MORNING AND AGAIN ON WEDNESDAY AND THURSDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ517-518-282145-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
233 PM PDT SUN OCT 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AFTERNOON AND SUNDAY NIGHT
NORTHWEST WINDS WILL INCREASE TONIGHT AND GUSTS TO 45 MPH ARE
POSSIBLE AT ELEVATIONS ABOVE 2000 FEET. WINDS WILL DIMINISH BY
SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH COLDER AIR WILL ARRIVE MONDAY AND TUESDAY WITH HIGH
TEMPERATURES IN THE MOUNTAINS IN THE 40S WITH NIGHTTIME LOWS IN
THE 30S. SOME SNOW MAY MIX IN WITH RAIN SHOWERS ABOVE 5000 FEET ON
MONDAY WITH NO ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 4 high wind. Local standard time, as filed.

High Wind, East Bay Hills and the Diablo Range

When
October 27, 7:45 PM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

A wind gust of 62 MPH was measured on the Los Vaqueros RAWS at elevation 1100 feet.

High Wind, East Bay Hills and the Diablo Range

When
October 27, 8:12 PM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Reported by
Mesonet

Wind gusts of 75 MPH measured on a mesonet site in Altamont Pass. Tractor trailers were blown over on the highway through Altamont Pass.

Strong Wind, East Bay Interior Valleys

When
October 27, 8:45 PM PST
Where
East Bay Interior Valleys forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Strong winds resulted in power outages to 3200 customers in Antioch.

Strong Wind, San Francisco Bay Shoreline

When
October 27, 9:00 PM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Strong Winds blew a large tree branch down onto a fence and into the backyard of a house in Redwood City.

Strong Wind, San Francisco

When
October 27, 9:00 PM PST
Where
San Francisco forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Public works department in San Francisco responded to three calls for downed trees due to high wind at Van Ness Avenue and Pine Street, Valencia and 20th Street, and Third and 20th Street.

Strong Wind, East Bay Interior Valleys

When
October 27, 11:00 PM PST
Where
East Bay Interior Valleys forecast zone
Measured
48 kt (55 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Strong winds blew a tree down on a house in Antioch. The tree branches broke through the roof and into a bedroom where it injured a man by cutting his back.

Strong Wind, San Francisco Bay Shoreline

When
October 27, 11:00 PM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Strong winds knocked down scaffolding and metal awnings at the Bay Street Shopping Center in Emeryville.

High Wind, East Bay Hills and the Diablo Range

When
October 27, 11:18 PM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

A wind gust of 61 MPH was measured on the Calaveras Road RAWS at elevation 1230 feet.

High Wind, Mountains of San Benito County and Interior Monterey County Including Pinnacles National Park

When
October 27, 11:57 PM PST
Where
Mountains of San Benito County and Interior Monterey County Including Pinnacles National Park forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -121.192 (the zone’s center; the record gives no point)

A wind gust of 69 MPH was measured at the Santa Rita Mesonet Site in San Benito County at an elevation of 5000 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481649, 481647, 481673, 481654, 481675, 481652, 481653, 481650, 481648.